Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Milwaukee, WI

July 4, 2003Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 4, 2003, 4:46 AM CDT for Sauk County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 4:46 AM CDT (09:46 UTC)
Expired
Jul 4, 2003, 5:30 AM CDT
In force
44 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

The radar

The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1426 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS53 KMKX 040946
SVRMKX
WIC111-041030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
446 AM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 530 AM CDT

* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF LIME RIDGE...OR ABOUT 4
  MILES EAST OF RICHLAND CENTER...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIME RIDGE AT 455 AM CDT.
  LOGANVILLE AT 500 AM CDT.
  REEDSBURG AT 505 AM CDT.
  ROCK SPRINGS AT 510 AM CDT.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THESE STORMS. 
SEEK SHELTER IN A STURDY STRUCTURE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4341 9047 4322 9042 4329 8975 4363 8979

$$

EISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 4, 2:50 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 AM CDT FRI JUL 4 2003

FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS TODAY THROUGH WEEKEND.

UPPER ATMOSPHERE IS VERY ACTIVE NEXT FEW DAYS WITH SERIES OF STRONG
V/MAXS MOVG ACRS RGN. HAVE LITTLE CONFIDENCE IN THE MODELS AS TO
POSITION AND TIMING. HOWEVER...SINCE AMS SHOULD REMAIN UNSTABLE
THIS WEEKEND...AND UPPER LEVEL ENERGY AND SURFACE BOUNDARIES ARE
AVAILABLE...WILL MENTION CHANCE FOR THUNDERSTORMS THROUGH WEEKEND
AND INTO EARLY NEXT WEEK.

ALL MODELS SHOW AMS OVR CWA VRY UNSTBL TODAY WITH CAPES BETWEEN 2-
3K. LI/S FALL TO AROUND -7. THERE IS A THETA-E RIDGE AND Q DIV. CAP
SHOULD NOT BE ABLE TO HOLD DOWN CONV WITH STRONG UPPER AIR SUPPORT.
XPCT MORNING CONVECTION...A DOWN TIME FOR AMS TO DESTABILIZE...THEN
CONVECTION TO REFIRE. WILL UP POPS TO LIKELY CAT. CONVECTION IS
XPCTD TO CONTINUE INTO EVENING HOURS.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 3, 1:00 PM CDT, 15 hours 46 minutes before
WIZ046-047-051-052-056>060-062>072-041000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE
POSSIBLE. A VERY WARM...HUMID AND UNSTABLE AIRMASS MAY INTERACT WITH
AN OUTFLOW BOUNDARY AND A TROUGH OF LOW PRESSURE TO PRODUCE
SCATTERED SEVERE STORMS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS ALL OF SOUTHERN
WISCONSIN FOR INDEPENDENCE DAY. A COLD FRONT WILL INTERACT WITH A
VERY UNSTABLE AIRMASS DURING THE AFTERNOON AND EARLY EVENING HOURS.
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. THERE IS
THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

ANOTHER COLD FRONT WILL AFFECT THE REGION SUNDAY AFTERNOON AND
OVERNIGHT...WITH MORE SCATTERED STRONG THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
ESPECIALLY ON INDEPENDENCE DAY.

COLLAR

In the hours before

Special weather statement, Jul 4, 3:45 AM CDT, 1 hour 1 minute before
WIZ046-047-051-052-056>060-062>072-040915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 AM CDT FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN...

AT 345 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF SEVERE STORMS
EXTENDING FROM SOUTHEAST MINNEOSTA INTO NORTHEASTERN IOWA...MOVING
EAST AT A RAPID CLIP OF AT LEAST 50 MPH. WIDESPREAD WIND DAMAGE HAS
OCCURRED WITH THESE STORMS DUE TO STRAIGHT-LINE WIND GUSTS OF AT
LEAST 65 TO 70 MPH.

THIS LINE OF SEVERE STORMS WILL REACH THE WESTERN PARTS OF IOWA AND
LAFAYETTE AND IOWA COUNTIES BY 430 AM.  THE AREA FROM WISCONSIN
DELLS TO MADISON TO MONROE WILL FEEL THE AFFECTS OF THE SEVERE
STORMS BY 530 TO 545 AM.

KAPELA
Special weather statement, Jul 4, 4:20 AM CDT, 26 minutes before
WIZ046-047-051-052-056>060-062>072-040945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
420 AM CDT FRI JUL 04 2003

...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN...

AT 420 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS
ALONG THE MISSISSIPPI RIVER FROM LA CROSSE TO DUBUQUE...MOVING EAST
AT A RAPID CLIP OF AT LEAST 50 MPH. WIDESPREAD STRAIGHT-LINE WIND
GUSTS OF 40 TO 50 MPH WERE OCCURRING WITH THE STORMS. HOWEVER...FROM
VERNON COUNTY TO NORTH OF LA CROSSE...THE STORMS WERE SEVERE WITH
DAMAGING WINDS OF AT LEAST 60 MPH.

THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM WISCONSIN DELLS
TO MADISON TO MONROE BY 530 TO 545 AM.

KAPELA
Special weather statement, Jul 4, 4:45 AM CDT, 1 minute before
WIZ046-047-051-052-056>060-062>072-041015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
445 AM CDT FRI JUL 04 2003

...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN...

AT 445 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS
EXTENDING FROM SPARTA TO RICHLAND CENTER TO DUBUQUE...MOVING EAST AT
45 MPH. WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH HAVE
BEEN REPORTED WITH THESE STORMS. SOME OF THEM HAVE BECOME SEVERE
WITH DAMAGING WINDS OF 60 MPH...ESPECIALLY FROM RICHLAND COUNTY
NORTH.

THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM WISCONSIN DELLS
TO MADISON TO MONROE BY 530 TO 545 AM.

KAPELA

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:36 AM CDTSpecial Marine WarningMKX54 min
Jul 4, 6:36 AM CDTSpecial Marine WarningMKX54 min
Jul 4, 6:36 AM CDTSpecial Marine WarningMKX54 min
Jul 4, 7:15 AM CDTSevere Thunderstorm WarningMKXMilwaukee60 min
Jul 4, 7:20 AM CDTSpecial Marine WarningMKX55 min
Jul 4, 7:20 AM CDTSpecial Marine WarningMKX55 min
Jul 4, 7:21 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.